Lymphomas/Malignancies: Patients receiving immunosuppressive regimens involving combinations of medical products, including mycophenolate mofetil, are at increased risk of developing lymphomas and other malignancies, particularly of the skin. The risk appears to be related to the intensity and duration of immunosuppression rather than to the use of any specific agent. As general advice to minimize the risk for skin cancer, exposure to sunlight and UV light should be limited by wearing protective clothing and using a sunscreen with a high protection factor.
Patients receiving mycophenolate mofetil capsules 250 mg should be instructed to report immediately any evidence of infection, unexpected bruising, bleeding or any other manifestation of bone marrow depression.
Infection: Patient treated with immunosuppressants, including mycophenolate mofetil, are increased risk for opportunistic infections (bacterial, fungal, viral, and protozoal), fatal infections and sepsis. The opportunistic infections are BK virus associated nephropathy (BKVAN) and JC virus associated progressive multifocal leukoencephalopathy (PML). These infections are often related to a high total immunosuppressive burden and may lead to serious or fatal conditions that physicians should consider in the differential diagnosis in immunosuppressed patients with deteriorating renal function or neurological symptoms.
Neutropenia: Patients receiving mycophenolate mofetil should be monitored for neutropenia, which may be related to mycophenolate mofetil itself, concomitant medications, viral infections, or some combination of these causes. Patient taking mycophenolate mofetil should have complete blood counts weekly during the first month, twice monthly for the second and third months of treatment, then monthly through the first year. If neutropenia develops (absolute neutrophil count <1.3 x 103/μl), it may be appropriated to interrupt or discontinue mycophenolate mofetil.
Pure red cell aplasia: Cases of pure red cell aplasia (PRCA) have been reported in patients treated with mycophenolate mofetil in combination with other immunosuppressants. The mechanism for mycophenolate mofetil induced PRCA is unknown. PRCA may resolve with dose reduction or cessation of mycophenolate therapy. Change to mycophenolate mofetil therapy should only be undertaken under appropriate supervision in transplant recipients in order to minimize the risk of graft rejection.